Do you ever ask yourself, “Is it safe to have a few drinks while I’m taking medication?” It’s important to know that mixing alcohol and medication can be dangerous. Learn what to watch for if you’re taking prescription or over-the-counter (OTC) medications (even when drinking responsibly) to protect your health and career.
On their own, common prescription and OTC medications (think: ibuprofen, acetaminophen, cholesterol meds or other meds) can be helpful when taken properly. But keep in mind that adding alcohol into the mix can be risky without first reading the label, asking a pharmacist or talking to your health care provider. Also know that using prescription drugs without following your health care provider’s directions (such as taking more at a time or more frequently than prescribed), taking someone else’s prescription drug or using medication for any reason other than what it was prescribed for is considered prescription drug misuse.
If you choose to drink, make sure you are drinking responsibly and know that it can come with risks when medications are involved. Mixing alcohol with certain medications is dangerous and can change how the medication works, how effective the medication is and how your body processes it. Even drinking in small amounts while taking medication can change how you feel the effects of alcohol and cause a bad reaction (not exactly a good look on a first date or at a promotion celebration).
Mixing the two together can also cause negative side effects, including:
If you choose to drink, make sure to always read the label and package insert of any medication you’re taking, whether prescribed by your doctor or purchased OTC. Keep in mind: unlike prescription opioids, which typically include a warning label about the dangers of mixing alcohol and opioids, the directions may not be as clear for other common prescription and OTC medications. Also – when you receive a new medication from your provider, ask about taking it with alcohol. If you’re not sure about something you’re already taking, talk to your doctor to make sure you’re using it safely.